Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 12, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at May 16, 2018, 2:53 PM EDT for Scott County, Kentucky. It was in force for 112 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2018, 2:53 PM EDT (18:53 UTC)
- Expired
- May 16, 2018, 4:45 PM EDT
- In force
- 112 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Scott County, KY
The radar
The Louisville radar (KLVX), 127 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 3:21 PM EDT | FLASH FLOOD | 2 Wnw Oxford, KY | BURTON PIKE NEAR CINCINNATI ROAD IS IMPASSABLE DUE TO HIGH WATER. |
| May 16, 3:21 PM EDT | FLASH FLOOD | Georgetown, KY | HIGH WATER COVERS BROADWAY NEAR RUCKER AVENUE IN GEORGETOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
498
WGUS53 KLMK 161853
FFWLMK
KYC209-162045-
/O.NEW.KLMK.FF.W.0012.180516T1853Z-180516T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
253 PM EDT WED MAY 16 2018
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Scott County in central Kentucky...
* Until 445 PM EDT
* At 251 PM EDT, Doppler radar indicated slow moving thunderstorms
producing heavy rain across the warned area. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Georgetown, Sadieville, Georgetown Scott County Airport, Duval,
Mallard Point, Stonewall, Moon Lake Estates, Lancelot Estates,
Muddy Ford and Clabber Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3848 8456 3845 8453 3843 8453 3838 8446
3834 8446 3830 8444 3828 8444 3825 8442
3822 8442 3821 8440 3813 8463 3815 8465
3816 8464 3816 8466 3818 8465 3818 8467
3819 8469
$$
MJ1 follow-up statement
645
WGUS73 KLMK 162041
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
441 PM EDT WED MAY 16 2018
KYC209-162050-
/O.EXP.KLMK.FF.W.0012.000000T0000Z-180516T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scott KY-
441 PM EDT WED MAY 16 2018
...THE FLASH FLOOD WARNING FOR SCOTT COUNTY WILL EXPIRE AT 445 PM
EDT...
The heavy rain has ended across Scott county and the threat of flash
flooding has ended. However, due to all the rainfall over the last
two days, high water levels may be seen for the next few hours on
area creeks and streams.
LAT...LON 3848 8456 3845 8453 3843 8453 3838 8446
3834 8446 3830 8444 3828 8444 3825 8442
3822 8442 3821 8440 3813 8463 3815 8465
3816 8464 3816 8466 3818 8465 3818 8467
3819 8469
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 16, 1:21 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 16, 1:21 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Louisville KY 121 PM EDT Wed May 16 2018 .Forecast Update... Issued at 922 AM EDT Wed May 16 2018 Widespread rain with embedded thunder has been falling along the lower Ohio Valley in an area of low/mid level convergence along a broad surface boundary, in a corridor of max precipitable water around 1.6 inches, and beneath some weak upper level divergence. Radar presentation has been indicating a slow weakening of most of the activity, but we did a quick update to significantly increase PoPs and QPF for the next few hours where rain has moved into western sections of southern Indiana and central Kentucky. Issued at 620 AM EDT Wed May 16 2018 Indeed the wave now over central Missouri is starting to spark off storms in a band along the Ohio River in western Kentucky. This gives some credence to the earlier models thinking our southwest Indiana counties should go first with activity this morning...then firing off further scattered storms to the east and southeast. Have trended the forecast to the latest hi-res guidance that most closely matches this thinking. That raises the chances into the likely range for our eastern counties...so will issue a zone update shortly. && .Short Term...(Today and tonight) Issued at 325 AM EDT Wed May 16 2018 After our record warm first half of May, today we back off to somewhere roughly halfway between normal and those records...with highs in the low to mid 80s. A weak trough of low pressure at the surface is partially to blame, as it will keep in some cloud cover as well as good rain chances. Another cause is a couple of areas of low pressure aloft, one to our west and one to our southeast that will slowly merge together. Expect with lower convective temperatures today that we should have an earlier onset of storms. Isolated cells could pop up at anytime, as they still are just to our north in IND's area and another now in Marion county, KY. Some of the high-res guidance is focusing on our northwest counties, such as Dubois County, IN, for initiation by late morning. The RAP picks up on this potential likely because of a shortwave moving into western Missouri at this hour. These storms could then set the stage for more scattered to numerous activity areawide by mid afternoon. Storms will be slow moving today, with main push being from outflow boundaries from other storms. Once again, we will have to watch for localized flooding, especially in areas that receive multiple rounds of storms. Tonight, convection will be slow to wane, but should become isolated in nature by midnight. Expect lows a few degrees colder than this morning, as we do end up with a slight northerly component of the surface wind. .Long Term...(Thursday through Tuesday) Issued at 340 AM EDT Wed May 16 2018 Thursday into early next week will feature a stretch of warm and unsettled weather. Upper troughing will continue to develop and propagate across the region Thursday into Saturday. The 500 mb low is forecast to pivot right over the forecast area Friday into Saturday. So we'll have upper level support in place for at least chance PoPs in multiple periods, but the upper level flow will remain weak overall. On Thursday, the atmosphere will remain warm, moist, and somewhat unstable. Compared to recent days, lower thicknesses and copious cloud cover will limit surface heating/destabilization. Afternoon highs should only reach the upper 70s to around 80. Scattered thunderstorm development is likely during the afternoon hours. Low-level convergence is weak and uncertain, and leftover outflow boundaries from Wednesday night may provide a source of lift. Weak low-level boundary lifts north on Friday, supporting at least chance PoPs and a slight chance for a storm with the upper low overhead as well. The whole system takes on a negative tilt and pivots northeast of the area Friday night into Saturday. Highest precip chances for Saturday are across the eastern forecast area. A relative lull in rain is expected starting either Sat morning or afternoon and continuing through Saturday night. Highs Saturday should reach the low to mid 80s. A low pressure system forecast to track through the Midwest and Great Lakes will bring additional rain and thunderstorm chances to the area Sunday and Monday. PoPs increase from northwest to southeast Sunday-Sunday night as a cold front approaches. Sunday will likely be the warmest day in the long term, with highs in the mid to upper 80s. But temperatures won't fall all that much behind the front next week. The front actually weakens quite a bit and slows/stalls over the area Monday-Monday night. If this scenario plays out, this would bring a good chance for additional thunderstorms Monday afternoon as the boundary layer heats up. Forecast for Tuesday is uncertain, but will hold on to chance PoPs across the south for now with highs in the low to mid 80s. && .Aviation...(18Z TAF Issuance) Issued at 121 PM EDT Wed May 16 2018 A humid, stagnant atmosphere will support scattered pop-up showers and storms this afternoon and early this evening. Where ever a cell does form, locally heavy downpours can be expected, but they won't last long in any one spot. Convection will wane this evening with quiet conditions overnight. Some light BR/HZ may form by morning. Tomorrow will be more of the same with scattered storms popping up, especially in the afternoon. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...13 Short Term...RJS Long Term...EBW Aviation...13
Hazardous weather outlook, May 16, 11:54 AM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1154 AM EDT Wed May 16 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-171600- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1154 AM EDT Wed May 16 2018 /1054 AM CDT Wed May 16 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms can be expected across the region. Storms will be capable of producing heavy rainfall, brief gusty winds, small hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered thunderstorms are forecast to continue for the next several days. The risk of heavy rainfall will increase on Thursday with deeper moisture in place. A cold front moving through the region should bring additional thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotters should report any flooded roads or creeks as well as stronger wind gusts. 13
In the hours before
Special weather statement, May 16, 1:36 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
136 PM EDT WED MAY 16 2018
KYZ035-040-161800-
Woodford-Franklin-
136 PM EDT WED MAY 16 2018
...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS AFFECTING THE
FRANKFORT AREA...
At 134 PM EDT, radar indicated strong thunderstorms just west and
just east of Frankfort. Movement was east at only 10 mph.
Locations impacted include...
Frankfort, Bryant, Slickway, Benson, Capital City Airport, Broadville
Manor, Woodlake, Peaks Mill, Switzer, and Harvieland.
Torrential rainfall is occurring with these storms, and may cause
brief localized flooding especially in the city of Frankfort.
LAT...LON 3830 8474 3824 8473 3813 8481 3812 8498
3813 8498 3832 8496 3835 8496 3836 8494
TIME...MOT...LOC 1734Z 287DEG 10KT 3828 8490 3816 8492
13Special weather statement, May 16, 1:49 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
149 PM EDT WED MAY 16 2018
KYZ035-040-161815-
Woodford-Franklin-
149 PM EDT WED MAY 16 2018
...STRONG THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL RAIN IN
THE FRANKFORT AREA...
At 148 PM EDT, radar indicated strong thunderstorms in and near
Frankfort. Movement was southeast at 10 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Frankfort, Slickway, Capital City Airport, Broadville Manor,
Woodlake, Switzer, Harvieland, Kennebec, Big Eddy, and Jett.
Torrential rainfall is occurring, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.
Winds to 50 mph are enough to break branches from trees. Please use
caution.
LAT...LON 3827 8474 3823 8473 3810 8479 3811 8487
3812 8487 3811 8488 3812 8496 3829 8492
TIME...MOT...LOC 1748Z 294DEG 9KT 3826 8485 3815 8489
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:32 PM EDT | Special Weather Statement | LMK | Scott | 28 min |
| May 15, 10:35 PM EDT | Areal Flood Advisory | LMK | Bourbon, Nicholas | 3 hr |
| May 16, 1:36 PM EDT | Special Weather Statement | LMK | Franklin | 24 min |
| May 16, 1:49 PM EDT | Special Weather Statement | LMK | Franklin | 26 min |
| May 16, 2:15 PM EDT | Areal Flood Advisory | LMK | Fayette, Franklin, Scott, Woodford | 3 hr |
| May 16, 2:34 PM EDT | Areal Flood Advisory | LMK | Harrison | 3 hr |
| May 16, 2:56 PM EDT | Areal Flood Advisory | LMK | Garrard, Jessamine, Mercer, Woodford | 3 hr |
| May 16, 3:00 PM EDT | Special Weather Statement | LMK | Bourbon, Harrison, Nicholas | 60 min |
| May 16, 3:02 PM EDT | Special Weather Statement | LMK | Jessamine, Mercer | 58 min |
| May 16, 3:12 PM EDT | Areal Flood Advisory | LMK | Bourbon | 3 hr |
| May 16, 3:58 PM EDT | Areal Flood Advisory | LMK | Nicholas | 2 hr |
| May 16, 3:59 PM EDT | Areal Flood Advisory | LMK | Monroe | 3 hr |
| May 16, 4:28 PM EDT | Flash Flood Warning | LMK | Monroe | 2 hr |
| May 16, 4:30 PM EDT | Special Weather Statement | LMK | Adair, Russell | 60 min |
| May 16, 4:37 PM EDT | Special Weather Statement | LMK | Madison | 38 min |
| May 16, 4:39 PM EDT | Special Weather Statement | LMK | Lincoln | 51 min |
| May 16, 4:45 PM EDT | Special Weather Statement | LMK | Metcalfe | 45 min |
| May 16, 4:48 PM EDT | Areal Flood Advisory | LMK | Adair | 117 min |
| May 16, 4:50 PM EDT | Areal Flood Advisory | LMK | Madison | 115 min |
| May 16, 5:15 PM EDT | Special Weather Statement | LMK | Green | 45 min |
| May 16, 5:27 PM EDT | Areal Flood Advisory | LMK | Adair, Green, Hart, Metcalfe | 2 hr |
| May 16, 6:01 PM EDT | Flash Flood Warning | LMK | Green, Hart | 82 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.